Available evidence suggests that sertraline has a wide margin of safety in overdosage. The largest known ingestion was 13.5 grams in a patient who took sertraline hydrochloride alone and subsequently recovered. Deaths have been reported involving sertraline overdosage, primarily in combination with other drugs and/or alcohol. Thus, any overdosage should be medically treated aggressively.
The most common signs and symptoms associated with non-fatal sertraline overdosage were somnolence, vomiting, tachycardia, nausea, dizziness, agitation, and tremor. Other important adverse events reported with sertraline overdosage (single or multiple drugs) include bradycardia, bundle branch block, coma, convulsions, delirium, hallucinations, hypertension, hypotension, manic reaction, pancreatitis, QT-interval prolongation, serotonin syndrome, stupor, and syncope.
There are no specific antidotes to sertraline. Treatment should consist of general measures employed in the management of overdosage with any antidepressant. Ensure adequate airway, oxygenation and ventilation. Monitor cardiac rhythm and vital signs. General supportive and symptomatic measures are also recommended. Induction of emesis is not recommended. Gastric lavage with a large-bore orogastric tube with appropriate airway protection, if needed, may be indicated if done soon after ingestion, or in symptomatic patients. Activated charcoal should be administered. Due to large volume of distribution of this drug, forced diuresis, dialysis, hemoperfusion, and exchange transfusion are unlikely to be of benefit.
In managing overdosage, consider the possibility of multiple drug involvement.